Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I Sent My Pills on Vacation!
Aug 19, 2001

Dear Drs., On Jan. 1st. I was very sick with no energy, my body was swollen, I was on Agenerase, Norvir, AZT,and Videx. I have been positive since 1992 and have been on all the meds possible. I developed diabetes, congestive heart failure, and high blood pressure. On the second of January I stopped all my HIV meds. Today, I have lost 36 pounds, my diabetes is in control, I have lots of energy, my heart is back in great condition.My blood pressure is great. I have not felt this way in many years. The problem is I have not told my doctor I stopped the meds almost 8 months ago. Heres the kicker, ,my VL 167,000, was 170,000. My CD-4 was 374 and is now 357. So you can see the 8 months I have been off the pills have been great. Am I making a huge mistake or doing the right thing? Thank you, Todd

Response from Dr. Young

Thanks for your question. If I interpret your question correctly, you must have multi-drug resistant virus; with previous use of many HIV drugs.

You have highlighted some of the improvements in insulin resistance and diabetes that often accompany discontinuation of some HIV drugs. Congratualations on your weight loss (probably not to be confused with improvment in lipodystrophy)and improvment in your heart function.

You apparently have not had much change in either your CD4 cell count or viral load in your 8 month treatment holiday. This is very reassuring, though your viral load is on the high side. What you have not mentioned (and is an important component in decision making about treatment interruption is how low your CD4 count was ("CD4 cell nadir")- the lower it was the more we worry about the risk of interruption. Given a stable level of about 350, your risk of having a major complication should be fairly low.

One important point that you've mentioned, is that you have not told your doctor that your are off treatment. I think that this is a potential mistake; far more than going off therapy (which, as you've already said, has some benefits). Only in knowing which medicines a person is taking (or why they are not taking) can I make intellegent decisions about further treatment or the managment of side effects. I matters far less that you are off therapy then your health care provider knowing about this situation.

In the final analysis, I don't think that it was a mistake to go off therapy, though I strongly encourage you to let your doctor know of the situation and most importantly, to continue to get regular laboratory and clinical monitoring of your health situation. BY



Previous
A different type of question for an MD
Next
THE LAW

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement